Thunderstorm Wind, Kit Carson
- When
- May 22, 4:22 PM MST to 4:31 PM MST
- Where
- Kit Carson County, 4.09 mi S of Burlington
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.242, -102.282
Wind gusts up to 59 MPH were reported at the Burlington airport from thunderstorm outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Wind gusts up to 59 MPH were reported at the Burlington airport from thunderstorm outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 1:06 PM MST, 3 hours 16 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Goodland KS 206 PM MDT Mon May 22 2017 .SHORT TERM...(This evening through Tuesday) Issued at 134 PM MDT Mon May 22 2017 Across the Tri State region this afternoon...after seeing morning showers...especially along and south of Interstate 70 the area is seeing a psunny/msunny mix. Added sunshine over the area allowing for numerous cumulus to develop. Temperatures are currently ranging mainly in the 60s with a few locales already in the 70F range. Winds are gusting at times under a WNW surface flow. With the CWA now north of morning clouds/precip...the area now will see increasing clouds from the north as the afternoon progresses. A cold front/upper level trough near the northern Nebraska border...will push southward thru the afternoon hours on into this evening. Enough instability across the area will trigger convection. Loss of diurnal heating by then will diminish chances for storms...and eventually only showers will ensue late. Current models runs will shift bulk of precip east of the CWA by 06z Tuesday...allowing for clearing/lower pops slowly towards Tuesday morning. Do expect lingering cloud cover for the morning hours Tuesday...so have kept in slight chance for -rw before going psunny/msunny. Gradient behind this exiting system will be tight...so do expect steady/gusty wnw wind near 30 mph to replace lack of precip. For temps...no strong CAA present overnight so area will see slightly below normal lows in the lower to mid 40s. Highs Tuesday will range in the lower to mid 60s...with temps depending on extent of expected cloud cover thru the day. .LONG TERM...(Tuesday night through Monday) Issued at 134 PM MDT Mon May 22 2017 By Tuesday night...system finally exits well east of the region...allowing for strong H5 ridging to push east out into the Plains region thru Wednesday night. This 36-hour time span will bring dry conditions to the entire area. Dry conditions are short lived as by Thursday and on into the upcoming holiday weekend...a series of shortwaves will work east off the Rockies and thru the Plains region. Model guidance will give the area a chance for rw/trw during this time. strongest system appears to traverse the region during the latter portion of the weekend into next week. For temps...although some WAA will be present during the daytime hours...highs will vary greatly during the next week.Tthe area will be looking at highs in the 60s and 70s. Some locales near 80F on thursday near southern zones. This area will see chance for precip last on that day. Overnight lows will range in the 40s mainly with eastern zones warmest. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1116 AM MDT Mon May 22 2017 For KGLD...mainly VFR conditions thru the forecast period with SCT050-120. From 21z Mon-05z Tues...vcts/tsra possible as front moves thru the area. Winds NNW 10-15kts with gusts 20-25kts from 21z onward. From 23z-01z when best chance for thunder is possible...winds could gust 30-40kts. For KMCK...mainly VFR conditions thru the forecast period with SCT050-120. From 20z Mon-06z Tues...vcts/tsra possible as front moves thru the area. Winds WNW 10-12kts. From 22z-24z when best chance for thunder is possible...winds could gust 25-40kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Mon May 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Mon May 22 2017 /307 PM CDT Mon May 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong thunderstorms are possible across the area this afternoon and evening as a cold front moves through the region from the northwest. Wind and hail will be the main threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701392.